An analysis of nearly 500 post-mortem reports of unexpected deaths among young people shows that most had a high blood concentration of at least one and often several drugs. The results suggest a possible connection between unexpected heart attacks and that taking multiple drugs.
Uncertainty about the actual cause of death is common with unexpected heart attacks. A new Danish research study is the first to comprehensively investigate toxic substances among people younger than 50 years who had died from a sudden heart attack. The study is in many ways a big surprise
“Our research detected drugs in the blood of more than half the people 1–49 years old who had died from an unexpected heart attack. We also discovered more than one drug in more than half of these people,” explained Jacob Tfelt-Hansen, a leading researcher behind the new results and cardiologist at the Heart Center of Rigshospitalet in Copenhagen and Clinical Research Associate Professor at the Department of Clinical Medicine of the University of Copenhagen.
Even more remarkable is the fact that the results were obtained by scrutinizing 477 post-mortem reports in which no single drug was detected in a deadly concentration. However, more detailed examination revealed significant quantities of various drugs in the blood of those who had died.
Cocktail with many psychoactive drugs
The researchers found 752 drugs in the 270 people who had drugs in their blood. Nearly two of three had more than one drug in their body, and 10% had five or more drugs in their blood at the time of the heart attack. The researchers therefore believe that the drugs had an effect.
The research suggests that several of these drugs increase the risk of atrial fibrillation and thereby increase the risk of sudden cardiac arrest. Further, predicting the effects of mixing several of the drugs together is difficult. It is therefore worrying to see how many people had several drugs in their blood at the same time.
Of the 752 drugs, two thirds were psychoactive drugs such as benzodiazepine (to treat anxiety) or antidepressants. The percentages are slightly misleading, however, because many of the people had many types of drugs in their bodies at the same time.
“Other studies have demonstrated that alcohol promotes arrhythmia. Almost one third of the people in our study with drugs in their bodies had consumed alcohol, and we know that alcohol increases the risk of cardiac arrest during heart attacks.”
Using autopsies to save lives
Communicating this new information to everyone who self-medicates is therefore especially important to highlight the potential dangers of concomitant intake of several drugs and drugs. The study is also important for future autopsy routines.
“Although we cannot say for sure that these nearly 500 people died as a result of drugs it is interesting that so many had drugs, and also many different types of drugs in their bloodstream,” explained Jytte Banner, co-author and Professor and Deputy Chief Forensic Pathologist at the Department of Forensic Medicine of the University of Copenhagen and a former chair of the Danish Society of Pathologists.
The potentially toxic effects of illicit and recreational drugs are also complex. Many drugs are unstable once death occurs, and this challenges forensic chemists and pathologists when they have to decide the cause of death and the importance of medicine and other drugs.
“Autopsies are extremely important – and not merely for explaining the cause of death. Autopsies can also be used to save lives in the immediate families. This study may lead to new knowledge on the importance of these drugs for the frequency of heart attacks, which may lead to these drugs being cited as the cause of death more often. In the future, we therefore ought to be more aware than today when a dead person has many drugs in their body.”
“Post-mortem toxicology in young sudden cardiac death victims: a nationwide cohort study” has been published in Europace. In 2014, the Novo Nordisk Foundation awarded a grant to Jacob Tfelt-Hansen for the project Risk Factors for Sudden Cardiac Death During Acute Myocardial Infarction (MI-RISK).